Thunderstorm Wind, Logan
- When
- June 5, 8:30 PM MST
- Where
- Logan County, Sterling Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.620, -103.270
Severe thunderstorms damaging hail and wind over the northeast plains of Colorado. Very large hail, from baseball to softball size, caused extensive property damage in Logan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms damaging hail and wind over the northeast plains of Colorado. Very large hail, from baseball to softball size, caused extensive property damage in Logan County. Severe thunderstorms produced hail from quarter to golfball size over Jefferson, Morgan, Sedgwick, Washington and Weld counties. Strong winds caused minor tree damage in Jefferson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 5, 7:43 PM MST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 843 PM MDT Tue Jun 5 2018 .UPDATE... Issued at 843 PM MDT Tue Jun 5 2018 We had a rather active late afternoon and evening due to microburst activity. A peak wind gust of 66 mph was reported at Buckley, and 54 mph at Denver International Airport. The bulk of the convection along the Front Range is now evaporating with the loss of daytime heating, although can't rule out an isolated shower/gusty outflow wind til about 10 PM. The remainder of the convection is shifting east across the plains and that's only isolated in coverage. That, too will be shifting east with most of it clearing the eastern border by midnight. There's only partial clearing noted on the satellite so look for an unseasonably warm night for the forecast area. There is some relief noted for the plains tomorrow as a weak cold front is still on track to push across the area early in the morning. However, that relief may very well set the stage for a few severe thunderstorms. We'll refine that risk area overnight into Wednesday morning as the boundary layer evolution over the next 12 hours may shed more light on where the most unstable airmass will set up tomorrow afternoon and evening, and where the cap will be weakest. Bulk shear is somewhat limited but still near 35-40 knots, sufficient for supercells. CAPE looks very high where the deeper moisture holds in place with values of 2000-3000 J/kg. At this time, can't rule out a couple severe storms developing as far back as the I-25 Corridor Wednesday afternoon, but will continue to focus on this potential in future updates. && .SHORT TERM...(This evening through Wednesday) Issued at 235 PM MDT Tue Jun 5 2018 This evening isolated convection will continue to move off the mountains bringing high based thunderstorms onto the adjacent plains. Storms will also form over the Palmer Divide and over the eastern plains later in the evening. Expect gusty winds and light rain or sprinkles from these storms. Tomorrow morning a cold front will move into north Colorado. High temperatures will be 5 to 10 degrees cooler than today. Isolated afternoon thunderstorms will begin over the mountains and spread east through the afternoon with increasing coverage. There will be a slight risk of severe thunderstorms over the northeastern corner. QG ascent will increase in the northeast corner in the evening. Hail to 1 inch and wind gusts to 60 mph will be possible. .LONG TERM...(Wednesday night through Tuesday) Issued at 235 PM MDT Tue Jun 5 2018 A terrain induced shortwave topping of the Great Plains upper ridge is forecast to move off the Front Range and over Colorado's northeast plains late afternoon/early evening Wed as per the NAM and GFS. Low-level moisture wrapping back into a sfc low sitting just southeast of the Denver metro area late Wed afternoon, appears to pool on the north side a sfc boundary which models show extending eastward across Elbert County, then northeastward acrs nwrn Lincoln/sern Washington Counties. In the deeper moisture north of this boundary, model sfc based CAPEs range anywhere from 1400 to 3500 J/Kg, the higher values up along the sern WY/swrn NE borders around 00z/Thu. As the shortwave passes by, this cyclone and accompanying moisture are forecast to lift northeastward through the evening. Decent bulk shear and deep layer instability would favor single cell t-storms capable of large hail and damaging winds. By evening, the bulk of this activity should have moved well east of the I-25 urban corridor. SPC has the northeast corner of the state in a slight risk for SVR and marginal risk for SVR closer to the Front Range. As noted above, the chance for t-storms and therefore SVR weather along the Front Range should end by evening with post-trough downslope drying. Skies should then clear from west-to-east overnight with a drier and warmer swly flow aloft. On Thursday and Friday, should see a more typical diurnal temperature, wind and convective cycle with isolated to widely scattered thermally driven t-storms forming initially over the high terrain around midday and drifting east-northeast over the plains through the afternoon. A drier, strongly mixed boundary layer east of the mtns would result in higher cloud bases favoring gusty outflow winds and less in the way of wetting rainfall. However, the few t-storms that manage to form in higher theta-e air along the eastern fringe of the CWA Thursday evening could produce brief heavy rainfall and small hail. Otherwise, temperatures will warm both days with low/mid 90s at lower elevations, with the higher readings on Friday. Saturday, models show little movement in the dominant Great Plains ridge through the 1st half of the weekend. That keeps the CWA under a very warm and mostly dry swly flow. If any t-storms form, they should be confined to the high terrain. Sunday through Tuesday, the upper ridge appears to shift east placing Colorado in a near zonal flow at the bottom of the upper trough which models show most of it passing north of the state during the period. Sunday looks nearly as warm as Saturday, then temperatures cool modestly with falling heights and the occasional weak surge of cooler, drier air from WY. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 843 PM MDT Tue Jun 5 2018 Microbursts are settling down and overall expect normal south/southwest winds to prevail through the rest of the night. There is just a slight chance of a variable wind gust til around 04Z. On Wednesday, look for a weak cold front to arrive 12Z-15Z with north/northeast winds around 10 knots behind it. There will be a chance of thunderstorms after 21Z Wednesday. Some of these may contain hail and strong gusty winds. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Barjenbruch SHORT TERM...Sullivan LONG TERM...Baker AVIATION...Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1039 AM MDT Tue Jun 5 2018 COZ030>051-061645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1039 AM MDT Tue Jun 5 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Near record high temperatures are expected today, with highs in the lower to mid 90s across the plains. Isolated thunderstorms are expected, over and near the Front Range in the late afternoon and early evening. Some of these storms will spread onto the adjacent plains. Lightning and wind gusts to 40 mph will be the main threats, with little or no rain from most of the storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a better chance for thunderstorms on the plains Wednesday, some of which may turn severe during the afternoon and evening hours. Large hail and damaging winds will be the primary threats, although locally intense rainfall and perhaps a brief tornado can not be ruled out. Isolated late day thunderstorms are also expected in the high country. Lightning and gusty winds will be the biggest concern with these storms. For Thursday and Friday, there will be a slight chance of late afternoon and early evening thunderstorms, mainly on the plains. By the weekend, drier air is expected to spread over the region, further reducing the chance for storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Sullivan/baker
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
613 PM MDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM NON-TSTM WND GST 1 N BUCKLEY ANGB 39.72N 104.75W
06/05/2018 M66 MPH ARAPAHOE CO AWOS
AWOS STATION BKF, 1 N BUCKLEY ANGB.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
627 PM MDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM NON-TSTM WND GST DENVER INTL AIRPORT 39.85N 104.65W
06/05/2018 M54 MPH DENVER CO OFFICIAL NWS OBS
&&The Cheyenne radar (KCYS), 142 km away, was scanning. The volume nearest the first event began at 03:30 UTC.
9 hail, 4 thunderstorm wind. Local standard time, as filed.
Very large hail broke windshields and damaged vehicles.
Strong winds snapped tree branches, three inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749337, 749327, 749328, 749329, 749330, 749331, 749332, 749338, 749333, 749339, 749336, 749334, 749335.